Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 52, NWS Hastings, NE

June 9, 2005Smith County, Kansas

NWS Hastings, NE issued this tornado warning at Jun 9, 2005, 6:21 PM CDT for Smith County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 6:21 PM CDT (23:21 UTC)
Expired
Jun 9, 2005, 7:15 PM CDT
In force
54 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Smith County, KS

The radar

The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 5:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 092321
TORGID
KSC183-100015-
/O.NEW.KGID.TO.W.0052.050609T2321Z-050610T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
621 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  SMITH COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE TORNADO 10 MILES SOUTHWEST OF CEDAR...OR ABOUT 17 MILES
  SOUTHEAST OF PHILLIPSBURG...MOVING NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GAYLORD AT 630 PM CDT...
  ATHOL AT 635 PM CDT...
  SMITH CENTER AT 640 PM CDT...
  BELLAIRE AT 650 PM CDT...
  LEBANON AT 655 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE AND DAMAGING TORNADOES.

PEOPLE IN SMITH COUNTY SHOULD TAKE SHELTER IMMEDIATELY IN A BASEMENT
OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3956 9906 3999 9906 3999 9851 3956 9851

$$
HEINLEIN
1 follow-up statement
000 
WWUS53 KGID 100013
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT THU JUN 9 2005

KSC183-100015-
/O.CON.KGID.TO.W.0052.000000T0000Z-050610T0015Z/
SMITH KS-
709 PM CDT THU JUN 9 2005

...A TORNADO WARNING CONTINUES UNTIL 715 PM CDT FOR SMITH COUNTY...

AT 703 PM CDT...A LINE OF THUNDERSTORMS WAS LOCATED ALONG THE BORDER 
OF SMITH AND OSBORNE COUNTIES. THE MOST INTENSE STORM WAS LOCATED 
NEAR LEBANON...OR ABOUT 45 MILES EAST OF PHILLIPSBURG...MOVING EAST 
AT 45 MPH. 

SPOTTERS AND AMATEUR RADIO OPERATORS IN SMITH COUNTY REPORTED WIND 
GUSTS BETWEEN 50 AND 60 MPH NEAR LEBANON AT 650 PM CDT.

THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE AT 715 PM CDT.

IF YOU HAVE HAD DAMAGE OR OBSERVED A TORNADO...RELAY YOUR 
INFORMATION TO LOCAL LAW ENFORCEMENT OR EMERGENCY MANAGERS. THIS 
INFORMATION WILL BE RELAYED TO THE NATIONAL WEATHER SERVICE. 

LAT...LON 3956 9906 3999 9906 3999 9851 3956 9851

$$

LEWIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:21 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 9, 3:21 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUN 9 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY MORNING.  GENERALLY THE SAME
PATTERN AS THE LAST COUPLE OF NIGHTS. FEEL THAT PERSISTENCE IS A
GOOD CHOICE AND HAVE OPTED TO REINTRODUCE CONVECTIVE DEVELOPMENT
DURING THE OVERNIGHT INTO SATURDAY MORNING. 06Z NAM WAS
SIGNIFICANTLY DRIER THAN THE 12Z NAM...HOWEVER ALL MODELS ARE
SUGGESTING ADDITIONAL REDEVELOPMENT. NOSE OF THE JET WILL BE A KEY
PLAYER AND SHORTWAVE EJECTING OUT OF THE ROCKIES HAS ALREADY STARTED
TO TRIGGER CONVECTION AND THIS LOOKS TO BE RIGHT IN LINE WITH
CONVECTIVE DEVELOPMENT FROM LAST NIGHT.

WILL BE ISSUING A FLOOD WATCH FOR OUR SOUTHEAST PORTION OF THE CWA
AS THESE LOCATIONS RECEIVED BETWEEN 2 AND 3 INCHES OF RAIN YESTERDAY
AND LAST NIGHT.  NERAIN DATA SHOWS MAXIMA IN FURNAS COUNTY AND 2+
INCHES IN PORTIONS OF CLAY...FILMORE...YORK AND THAYER.  WHILE MOST
RIVERS HAVE HANDLED THIS RAINFALL...ADDITIONAL RAIN WILL BE
PROBLEMATIC.  THIS SHOULD BE A LONGER DURATION RAINFALL EVENT SO
FEEL FLOODING POTENTIAL IS GREATER THAN FLASH FLOODING.

THIS PATTERN TO PERSIST THROUGH THE WEEKEND AND ANOTHER ROUND
POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING.  FOR NOW HAVE PRETTY
MUCH JUST MADE MINOR MODIFICATIONS TO THE CURRENT GRIDDED
FORECASTS.

.LONG TERM...12Z SUNDAY THROUGH FRIDAY.  SHORTWAVES CONTINUE TO MOVE
INTO THE CENTRAL PLAINS FROM THE WESTERN UNITED STATES MEAN TROUGH
ON SUNDAY.  THE ENTIRE SYSTEM MOVES ACROSS THE AREA MONDAY INTO
EARLY TUESDAY...AND WILL CONTINUE TO CARRY A CHANCE OF THUNDERSTORMS
UNTIL THE ENTIRE SYSTEM PASSES.  DEPENDING ON HOW FAST THE SYSTEM
MOVES...THERE IS SOME CONCERN ABOUT THE CHANCE OF WRAP AROUND
SHOWERS INTO TUESDAY...BUT CURRENTLY IT APPEARS THOSE CHANCES
SHOULD REMAIN JUST TO THE NORTH OF THE GID CWFA.

THE REMAINDER OF THE EXTENDED SHOULD BE MAINLY DRY.  CONVECTION FROM
THE HIGH PLAINS WILL HAVE TO BE MONITORED IN THE SECOND HALF OF NEXT
WEEK...HOWEVER THINK CHANCES OF IT MAKING INTO THE AREA ARE SMALL
ENOUGH TO LEAVE OUT OF THE FORECAST FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH 10 AM FOR S CENTRAL NE COUNTIES
ALONG...SOUTH AND EAST OF A LINE FROM POLK TO FRANKLIN COUNTIES.
KS...FLASH FLOOD WATCH THROUGH 10 AM SATURDAY FOR ALL N CENTRAL KS
COUNTIES.

&&

LEWIS/KING
Hazardous weather outlook, Jun 9, 12:07 PM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1207 PM CDT THU JUN 9 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-101200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1207 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF
GOLFBALLS...WIND GUSTS TO 60 MPH...AND HEAVY RAINFALL THAT COULD
CAUSE FLASH FLOODING.  A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THIS AFTERNOON AND TONIGHT. THERE IS ALSO THE POSSIBILITY FOR A
FEW ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING FOR HEAVY RAINFALL
THAT COULD CAUSE FLOODING.

THUNDERSTORMS ARE POSSIBLE DAILY THROUGH MONDAY. THE GREATEST CHANCE
FOR THUNDERSTORMS WILL BE FRIDAY NIGHT AND LATE SUNDAY. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY
RAIN CAUSING FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

WESELY

In the hours before

Local storm report, Jun 9, 5:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          2 S DAMAR               39.29N 99.58W
06/09/2005                   ROOKS              KS   LAW ENFORCEMENT

0520 PM     HAIL             DAMAR                   39.32N 99.58W
06/09/2005  1.00 INCH        ROOKS              KS   AMATEUR RADIO

            4 MILE WIDE WALL CLOUD SPOTTED, TORRENTIAL RAIN REPORTED.

0520 PM     TORNADO          PALCO                   39.25N 99.56W
06/09/2005                   ROOKS              KS   LAW ENFORCEMENT

0535 PM     TORNADO          5 NW ZURICH             39.28N 99.50W
06/09/2005                   ROOKS              KS   TRAINED SPOTTER

            DISTANCE ESTIMATED

0535 PM     TORNADO          6 SE STOCKTON           39.37N 99.19W
06/09/2005                   ROOKS              KS   EMERGENCY MNGR

            TORNADO W/DEBRIS REPORTED

&&

MONTEFUSCO
Local storm report, Jun 9, 5:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR STOCKTON REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          2 S DAMAR               39.29N 99.58W
06/09/2005                   ROOKS              KS   LAW ENFORCEMENT

0520 PM     HAIL             DAMAR                   39.32N 99.58W
06/09/2005  1.00 INCH        ROOKS              KS   AMATEUR RADIO

            4 MILE WIDE WALL CLOUD SPOTTED, TORRENTIAL RAIN REPORTED.

0520 PM     TORNADO          PALCO                   39.25N 99.56W
06/09/2005                   ROOKS              KS   LAW ENFORCEMENT

0535 PM     TORNADO          5 NW ZURICH             39.28N 99.50W
06/09/2005                   ROOKS              KS   TRAINED SPOTTER

            DISTANCE ESTIMATED

0535 PM     TORNADO          6 SW STOCKTON           39.37N 99.19W
06/09/2005                   ROOKS              KS   EMERGENCY MNGR

            TORNADO W/DEBRIS REPORTED

&&

MONTEFUSCO
Special weather statement, Jun 9, 5:49 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT THU JUN 9 2005

KSZ006>007-018>019-NEZ039>041-046>049-061>064-073>077-083>087-100400-
JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-ADAMS NE-
BUFFALO NE-CLAY NE-FILLMORE NE-FRANKLIN NE-GREELEY NE-
HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE-
MERRICK NE-NANCE NE-NUCKOLLS NE-PHELPS NE-POLK NE-
SHERMAN NE-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 444 UNTIL 1100
PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES

CLOUD                 JEWELL                MITCHELL
OSBORNE               OTTAWA                REPUBLIC
SMITH

IN CENTRAL NEBRASKA THIS WATCH INCLUDES 6 COUNTIES

GREELEY               HOWARD                MERRICK
NANCE                 SHERMAN               VALLEY

IN EAST CENTRAL NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

POLK                  YORK

IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES 13 COUNTIES

ADAMS                 BUFFALO               CLAY
FILLMORE              FRANKLIN              HALL
HAMILTON              HARLAN                KEARNEY
NUCKOLLS              PHELPS                THAYER
WEBSTER

INCLUDING THE CITIES OF CONCORDIA...GRAND ISLAND...HASTINGS...
HOLDREGE...KEARNEY AND YORK.
Local storm report, Jun 9, 5:53 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TORNADO          6 N ZURICH              39.32N 99.43W
06/09/2005                   ROOKS              KS   TRAINED SPOTTER

&&

MONTEFUSCO
Local storm report, Jun 9, 5:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
559 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             S HOLBROOK              40.30N 100.01W
06/09/2005  1.00 INCH        FURNAS             NE   PUBLIC

0554 PM     TORNADO          2 SW STOCKTON           39.42N 99.30W
06/09/2005                   ROOKS              KS   STORM CHASER

            2 RAIN WRAPPED TORNADOES SPOTTED

&&

MONTEFUSCO
Local storm report, Jun 9, 6:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TORNADO          STOCKTON                39.44N 99.27W
06/09/2005                   ROOKS              KS   LAW ENFORCEMENT

            DEPUTY REPORTS TORNADO ON NORTH SIDE OF STOCKTON

0603 PM     HAIL             2 N EDISON              40.31N 99.78W
06/09/2005  1.00 INCH        FURNAS             NE   TRAINED SPOTTER

&&

MONTEFUSCO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:41 PM CDTTornado WarningGIDRooks64 min
Jun 9, 5:43 PM CDTTornado WarningGIDRooks68 min
Jun 9, 5:53 PM CDTSevere Thunderstorm WarningGIDPhillips34 min
Jun 9, 6:08 PM CDTTornado WarningGIDPhillips48 min
Jun 9, 6:12 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith63 min
Jun 9, 6:46 PM CDTSevere Thunderstorm WarningGIDJewell89 min
Jun 9, 6:46 PM CDTSevere Thunderstorm WarningGIDJewell89 min

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.